Alert archive / Nebraska / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 29, 2020, 12:13 PM CDT for Thayer County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 12:13 PM CDT (17:13 UTC)
- Expired
- Jul 29, 2020, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WGUS53 KGID 291713
FFWGID
NEC169-292015-
/O.NEW.KGID.FF.W.0012.200729T1713Z-200729T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1213 PM CDT Wed Jul 29 2020
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Southeastern Thayer County in south central Nebraska...
* Until 315 PM CDT.
* At 1212 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen, and an additional two inches of rain is
possible. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Chester, Byron, Hubbell and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4000 9782 4009 9760 4022 9737 4000 9737
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2 INCHES IN 1 HOUR
$$
Mangels1 follow-up statement
992 WGUS73 KGID 292012 FFSGID Flash Flood Statement National Weather Service Hastings NE 312 PM CDT Wed Jul 29 2020 NEC169-292020- /O.EXP.KGID.FF.W.0012.000000T0000Z-200729T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thayer NE- 312 PM CDT Wed Jul 29 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN THAYER COUNTY WILL EXPIRE AT 315 PM CDT... The heavy rain has ended. Please continue to heed any remaining road closures. This warning has been replaced by an areal flood warning across all of Thayer County. LAT...LON 4000 9782 4009 9760 4022 9737 4000 9737 $$ Mangels
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:21 AM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 29, 6:21 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 621 AM CDT Wed Jul 29 2020 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 440 AM CDT Wed Jul 29 2020 Precip chances return to the area today as a leading shortwave swings through ahead of a larger trof that is expected to close off later today. PoPs will gradually increase throughout the day and become more widespread...the catch: showers/thunderstorms that do form will likely be rather scattered in nature. Essentially it's going to be a very hit and miss type of day, and precip amounts are not expected to be heavy. Today will also be the start of a cooler trend. Highs this afternoon are going to be rather dependent on how much cloud cover is around, but generally look to be in the lower to mid 80s. There has been a little bit of flip flopping with the general QPF signal in the models. This mainly thanks to an increase in the potential for convection in eastern NE/KS this morning/afternoon, and an MCS that looks to blow through western NE/KS this evening. The middle of the CWA (where rain is needed the most) is going to be on the western fringe for the daytime convection in the east...then on the eastern fringe of the evening convection in the west. This unfortunately means that the areas who could see the most rain (around an 0.75"-1.5") are the areas who have already been dumped on recently. This evening a few storms could be strong to severe, mainly for the western half of the CWA (in the SPC Marginal risk). CAPE and shear both look marginal but sufficient to support a few strong to severe storms, but only for a few hours this evening...from around 4pm-10pm. .LONG TERM...(Thursday through Tuesday) Issued at 440 AM CDT Wed Jul 29 2020 A little more rain, then mostly dry with below average temps. Thursday looks to be the best day for rain chances all across the area. A rather broad and diffuse front will usher in the cooler air Thursday morning along with the chances for rain. PoPs exist all the way through Friday afternoon, but this won't be a wash out by any means. While PoPs are widespread, the storms themselves will likely be rather scattered in nature. Severe weather is not expected during this period. Regarding temperatures...expecting highs to be well below average for the end of July and start of August. Thursday, Sunday, and Monday will be the coolest days of the long term period with highs in the mid to upper 70s with a few spots around 80. The rest of the days will still be well below average with highs hovering right around 80 degrees. After the trof exits the region by Friday morning, our upper level flow will be influenced by strong ridging to the west and a deep trof in the east. With us being situated in the middle of rather amplified flow, any short wave ridge runners will dive south right through the Plains. However, currently the Saturday - Tuesday time frame is dry, though this could easily change (it is still summer after all). && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday) Issued at 614 AM CDT Wed Jul 29 2020 Tricky forecast today with the chance for very hit and miss showers and storms throughout the day, along with a midlevel stratus deck that looks to hang around for a bit. Fog has thankfully stayed away this morning...so should be in the clear (provided mother nature doesn't change her mind). && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Shawkey LONG TERM...Shawkey AVIATION...Shawkey
Hazardous weather outlook, Jul 29, 7:18 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 718 AM CDT Wed Jul 29 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 718 AM CDT Wed Jul 29 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms are possible across the area this morning through tonight. A few of these storms could be strong to severe mainly between 4 PM and 10 PM, for areas west of a line from Kearney, NE to Beloit, KS. The main threats are damaging winds to around 60 mph and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible through Friday afternoon. Severe weather is not currently expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM and 10 PM west of a line from Kearney, NE to Beloit KS. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 29, 9:32 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
932 AM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HEAVY RAIN 2 N EDGAR 40.40N 97.98W
07/29/2020 M3.37 INCH CLAY NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSLocal storm report, Jul 29, 9:34 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 AM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM HEAVY RAIN 3 W EDGAR 40.36N 98.02W
07/29/2020 M2.86 INCH CLAY NE PUBLIC
PWS STATION KNEEDGAR10.
&&
MANGELSLocal storm report, Jul 29, 9:36 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
936 AM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HEAVY RAIN 4 NW DEWEESE 40.40N 98.20W
07/29/2020 M2.48 INCH CLAY NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSLocal storm report, Jul 29, 11:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 AM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLASH FLOOD 4 W DESHLER 40.15N 97.79W
07/29/2020 THAYER NE EMERGENCY MNGR
RELAYED REPORT OF WATER FLOWING OVER HIGHWAY
136 OUT OF THE DITCH.
&&
MANGELSLocal storm report, Jul 29, 12:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1205 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLOOD 4 E BELVIDERE 40.25N 97.48W
07/29/2020 THAYER NE FIRE DEPT/RESCUE
EM RELAYED REPORT OF 3-4 INCHES OF WATER
RUNNING OVER COUNTY ROAD.
&&
MANGELSLocal storm report, Jul 29, 12:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM FLOOD 2 E DEWEESE 40.36N 98.11W
07/29/2020 CLAY NE EMERGENCY MNGR
IN THE PROCESS OF CLOSING SEVERAL COUNTY
ROADS IN THE EDGAR AND DEWEESE AREAS DUE TO
FLOODING. MAINLY IN AREAS WITH LITTLE TO NO
RESIDENCES.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:12 AM CDT | Areal Flood Advisory | GID | Clay, Nuckolls | 3 hr |
| Jul 29, 9:51 AM CDT | Flash Flood Watch | GID | Clay, Fillmore, Nuckolls, Thayer | 5 hr |
| Jul 29, 10:34 AM CDT | Areal Flood Warning | GID | Clay, Nuckolls | 5 hr |
| Jul 29, 11:12 AM CDT | Flash Flood Warning | GID | Thayer | 4 hr |
| Jul 29, 3:09 PM CDT | Areal Flood Warning | GID | Clay, Nuckolls, Thayer | 17 hr |
| Jul 29, 5:43 PM CDT | Special Weather Statement | GID | Furnas | 32 min |
| Jul 29, 6:03 PM CDT | Special Weather Statement | GID | Furnas | 27 min |
| Jul 29, 6:13 PM CDT | Special Weather Statement | GID | Furnas | 32 min |
| Jul 29, 6:35 PM CDT | Special Weather Statement | GID | Furnas | 25 min |
| Jul 29, 6:36 PM CDT | Special Weather Statement | GID | Sherman | 24 min |
| Jul 29, 6:58 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 32 min |
Nearby
Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.